EXACTECH, INC. THREE PEG PATELLA 32MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
200-02-32 |
| Medical Device Problem Code |
Naturally Worn (2988)
| Health Effect - Clinical Codes |
Pain (1994); Synovitis (2094); Osteolysis (2377); Joint Laxity (4526); Swelling/ Edema (4577)
| Date of Event |
08/24/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
As reported, approximately 5.5 years post the initial right total knee arthroplasty, the patient returned to the surgeons office with complaints of pain, swelling, instability, and dissatisfaction with their total knee arthroplasty.The patient has a recalled implant.Upon examination, the patient was scheduled to have a revision for possible poly swap vs full revision.The patient underwent a poly tibial insert swap and patella implant swap.There was white synovitis but no gross purulence or inflamed synovitis.Cultures were obtained on initially entering the joint.The polyethylene insert was removed.This did show significant wear and oxidation centrally as well as medially and laterally.There was no gross fracture or mechanical failure of the polyethylene.The pcl was resected in its entirety.Attention then turned towards evaluation of the femoral component.There was no substantial osteolysis noted around the femoral component.It was well fixed despite vigorous impaction.Attention was then turned towards the tibia.There was no significant area of osteolysis consistent with preoperative ct involving the medial aspect of the component.This was about 1cm in proximal distal length, by 1cm in depth, by 2.5cm medial/lateral.All fibrinous tissues was cleaned out down to bone.The tibial component was impacted several times and was found to be well fixed.Based on preoperative ct imaging, there was the osteolytic defect medially but the remainder was without osteolytic defect and the heel seemed to be well fixed.The decision at this time was made to retain the components if possible.A trial 10mm polyethylene was placed.This showed good fit and balance in both flexion and extension.Attention was then turned towards the patella.There was only minimal central patellar wear, but it was decided to perform a patellar revision given the implant involved.The patellar component was removed with a saw.A new template was placed.New patellar holes were drilled.The knee was then thoroughly irrigated and periarticular injection was performed.The new polyethylene was brought to the field and secured into place in the standard fashion.Cement was mixed and the patellar component was cemented into place in the standard fashion as well.A betadine wash was performed.The bone graft was then placed, which consisted of a mixture of dbm putty as well as allograft chips in the previously mentioned tibial defect.There was good fit in this area.After additional irrigation, closure then occurred in layers.The patient was woken from anesthesia and transferred to recovery in stable condition.
Additional Manufacturer Narrative
The revision reported was likely the result of prosthesis wear of the tibial insert.Additional reasons for the reported revision may be instability, patellar prosthesis wear, patient-related conditions, and inclusion of the polyethylene implants in the packaging recall.However, the reported instability and patellar prosthesis wear and the sequence of events could not be confirmed from the provided information.